Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: muscle spasms when laying down
|timothys2829 - Wed Dec 24, 2008 7:17 pm||
Over the past year or so I have had involuntary muscle spasms on my left side, back near my kidneys and around to my middle side. Its really bad when I lay down at night and last for about 30 min or until I fall asleep and I cant tell of course. Sometimes it happens when Im sitting up as well. I currently take Paxil and I thought that was the cause. Ive been taking that medication for a couple of years now . I went to my doctor and he just gave me some muscle relaxers but that was not a solution to the problem. Any advice you can give would be greatly appreciated.
|John Kenyon, CNA - Sun Feb 22, 2009 11:35 pm||
While it's possible Paxil may be the cause of the spasms it seems unlikely, since there's not mention of this among the many reported possible side effects in the literature. Muscle relaxants don't always work with spasm, depending upon what's causing it. While dedicated muscle relaxants don't always work with this sort of problem, and if Paxil is doing its job otherwise you probably would be unwise to stop it even for a trial period. However, nocturnal muscle spasm (which is essentially what you describe) are often caused by low potassium levels. Your doctor might want to draw a blood sample for basic metabolism panel to see what your potassium level is, as some people seem to run chronically on the low side, and this can cause recurrent muscle spasm. If this turns out to be the case then the problem can be managed by prescription potassium supplement while the underlying cause of the loss is investigated.
I hope this is helpful. Please follow up with us as needed. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.